Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An analysis of a uniformly convergent finite difference/finite element scheme for a model singular-perturbation problem

Author: Eugene C. Gartland
Journal: Math. Comp. 51 (1988), 93-106
MSC: Primary 65L10; Secondary 65L60
MathSciNet review: 942145
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Uniform $ \mathcal{O}({h^2})$ convergence is proved for the El-Mistikawy-Werle discretization of the problem $ - \varepsilon u''+ au'+ bu = f$ on (0,1), $ u(0) = A$, $ u(1) = B$, subject only to the conditions $ a,b,f \in {\mathcal{W}^{2,\infty }}[0,1]$ and $ a(x) > 0, 0 \leq x \leq 1$. The principal tools used are a certain representation result for the solutions of such problems that is due to the author [Math. Comp., v. 48, 1987, pp. 551-564] and the general stability results of Niederdrenk and Yserentant [Numer. Math., v. 41, 1983, pp. 223-253]. Global uniform $ \mathcal{O}(h)$ convergence is proved under slightly weaker assumptions for an equivalent Petrov-Galerkin formulation.

References [Enhancements On Off] (What's this?)

  • [1] A. E. Berger, J. M. Solomon & M. Ciment, "An analysis of a uniformly accurate difference method for a singular perturbation problem," Math. Comp., v. 37, 1981, pp. 79-94. MR 616361 (83f:65121)
  • [2] J. Douglas, Jr. & T. Dupont, "Some superconvergence results for Galerkin methods for the approximate solution of two-point boundary value problems," in Topics in Numerical Analysis, Proc. Royal Irish Academy Conf., 1972 (J. J. H. Miller, ed.), pp. 89-92. MR 0366044 (51:2295)
  • [3] T. M. El-Mistikawy & M. J. Werle, "Numerical method for boundary layers with blowing--the exponential box scheme," AIAA J., v. 16, 1978, pp. 749-751.
  • [4] E. C. Gartland, Jr., Strong Stability and a Representation Result for a Singular Perturbation Problem, Technical Report AMS 87-1, Dept. of Mathematics, Southern Methodist University, January, 1987.
  • [5] E. C. Gartland, Jr., "Uniform high-order difference schemes for a singularly perturbed two-point boundary value problem," Math. Comp., v. 48, 1987, pp. 551-564. MR 878690 (89a:65116)
  • [6] E. C. Gartland, Jr., An Analysis of the Allen-Southwell Finite-Difference Scheme for a Model Singular Perturbation Problem, Technical Report AMS 87-2, Dept. of Mathematics, Southern Methodist University, April, 1987.
  • [7] A. F. Hegarty, J. J. H. Miller & E. O'Riordan, "Uniform second order difference schemes for singular perturbation problems," in Boundary and Interior Layers--Computational and Asymptotic Methods (J. J. H. Miller, ed.), Boole Press, Dublin, 1980, pp. 301-305. MR 589380 (83h:65095)
  • [8] T. Kato, Perturbation Theory for Linear Operators, 2nd ed., Springer-Verlag, Berlin, 1980.
  • [9] S. H. Leventhal, "An operator compact implicit method of exponential type," J. Comput. Phys., v. 46, 1982, pp. 138-165. MR 665807 (84b:76007)
  • [10] J. Lorenz, Stability and Consistency Analysis of Difference Methods for Singular Perturbation Problems, Proc. Conf. on Analytical and Numerical Approaches to Asymptotic Problems in Analysis, June 9-13, 1980, Univ. of Nijmegen, The Netherlands (O. Axelsson, L. Frank, and A. Van der Sluis, eds.), North-Holland, Amsterdam, 1981. MR 605505 (83b:65077)
  • [11] K. Niederdrenk & H. Yserentant, "Die gleichmässige Stabilität singulär gestörter diskreter und kontinuierlicher Randwertprobleme," Numer. Math., v. 41, 1983, pp. 223-253. MR 703123 (84j:65049)
  • [12] E. O'Riordan & M. Stynes, "An analysis of a superconvergence result for a singularly perturbed boundary value problem," Math. Comp., v. 46, 1986, pp. 81-92. MR 815833 (87b:65107)
  • [13] M. H. Protter & H. P. Weinberger, Maximum Principles in Differential Equations, Prentice-Hall, Englewood Cliffs, N. J., 1967. MR 0219861 (36:2935)
  • [14] D. R. Smith, A Green Function for a Singularly Perturbed Dirichlet Problem, Technical Report, Dept. of Mathematics, University of California, San Diego, March, 1984.
  • [15] D. R. Smith, Singular Perturbation Theory, Cambridge Univ. Press, Cambridge, 1985. MR 812466 (87d:34001)
  • [16] M. Stynes & E. O'Riordan, "A finite element method for a singularly perturbed boundary value problem," Numer. Math., v. 50, 1986, pp. 1-15. MR 864301 (88e:65101)
  • [17] W. G. Szymczak & I. Babuška, "Adaptivity and error estimation for the finite element method applied to convection diffusion problems," SIAM J. Numer. Anal., v. 21, 1984, pp. 910-954. MR 760625 (86c:65143)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 65L60

Retrieve articles in all journals with MSC: 65L10, 65L60

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society